Theophylline Toxicity Clinical Presentation

Updated: Nov 01, 2019
  • Author: Greg Hymel, MD; Chief Editor: Asim Tarabar, MD  more...
  • Print
Presentation

History

Symptomology correlates better with single acute ingestions than with chronic overexposures. Symptoms of acute theophylline overdose are as follows:

  • Nausea

  • Vomiting - Severe and protracted, acute overdose, chronic overdose, sustained-release preparations, immediate-release preparation

  • Abdominal pain

  • Mild metabolic acidosis

  • Hypokalemia

  • Hypophosphatemia

  • Hypocalcemia/hypercalcemia

  • Hyperglycemia

  • Tachycardia

Chronic theophylline overdose has minimal GI signs or symptoms. Seizures, hypotension, and significant dysrhythmias usually are observed when serum levels approach 80 mcg/mL. Seizures are more common with acute overdose than with chronic overdose. In chronic exposures, seizures may develop at lower serum concentrations (40-60 mcg/mL).  Cardiac dysrhythmias are more common following a chronic overdose rather than acute overdose and with lower serum concentrations.

Next:

Physical

Cardiovascular findings include:

Pulmonary findings include increased respiratory rate leading to respiratory alkalosis, acute lung injury (ALI) and respiratory failure. Neurological signs include tremors (most common), restlessness and agitation, hallucinations, headaches and irritability. Persistent seizures may occur with serum levels >25 mcg/mL. Gastrointestinal manifestions are nausea, vomiting, abdominal cramps and diarrhea.

Previous